Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS Phoenix, AZ

July 31, 2005Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 31, 2005, 11:15 PM MST for Yuma County, Arizona. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2005, 11:15 PM MST (06:15 UTC)
Expired
Jul 31, 2005, 11:50 PM MST
In force
35 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 12 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 11:20 PM MSTTSTM WND DMGYuma, AZYUMA PD REPORTED POWER POLES DOWN AT 4500 E. 24TH STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 010616
SVRPSR
AZC027-010715-
/O.NEW.KPSR.SV.W.0068.050801T0615Z-050801T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1115 PM MST SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  THIS INCLUDES THE CITIES OF...YUMA...SOMERTON...GADSDEN...FORTUNA
  FOOTHILLS

* UNTIL 1200 AM MST

* AT 1111 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF YUMA...AND
  MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARABY...BLAISDELL...KINTER AND SAN LUIS.

DENSE BLOWING DUST AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS 
SEVERE STORM. VISIBILITIES MAY BE REDUCED AT TIMES TO NEAR 
ZERO...MAKING FOR VERY DANGEROUS DRIVING CONDITIONS. BE SURE TO SLOW 
DOWN IF DENSE BLOWING DUST IS ENCOUNTERED AND LEAVE PLENTY OF ROOM 
BETWEEN YOU AND THE CAR AHEAD OF YOU.

LAT...LON 3248 11483 3254 11481 3261 11482 3265 11476
      3272 11472 3273 11458 3282 11450 3284 11444
      3272 11434 3243 11433 3237 11441 3237 11445

$$

FOWLE
1 follow-up statement
000 
WWUS55 KPSR 010650
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1147 PM MST SUN JUL 31 2005

AZC027-010657-
/O.CAN.KPSR.SV.W.0068.000000T0000Z-050801T0715Z/
YUMA AZ-
1147 PM MST SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YUMA COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YUMA COUNTY HAS 
BEEN CANCELLED AT 1145 PM MST.  THE YUMA AIRPORT REPORTED A GUST OF 
53 MPH 1103 PM...HOWEVER THE THREAT FOR ADDITIONAL SEVERE WEATHER 
HAS ENDED AT THIS TIME.

LAT...LON 3248 11483 3254 11481 3261 11482 3265 11476
      3272 11472 3273 11458 3282 11450 3284 11444
      3272 11434 3243 11433 3237 11441 3237 11445

$$
FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:38 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 31, 9:38 PM MST, 1 hour 37 minutes before
AZZ020>028-CAZ030>033-011100-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
938 PM MST SUN JUL 31 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-KANSAS BORDER
THROUGH THE MIDDLE OF THIS WEEK...THEN DRIFT WEST AND BE OVER NEVADA
BY NEXT WEEKEND. THIS WILL KEEP A MOIST EAST TO SOUTHEAST FLOW ALOFT
OVER OUR REGION INTO NEXT WEEKEND KEEPING A DAILY CHANCE FOR MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A NEARLY STATIONARY
WEATHER DISTURBANCE OVER SOUTHERN ARIZONA AND NORTHWEST MEXICO WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY...
WITH LOCALLY HEAVY RAIN POSSIBLE. A STRONGER WEATHER DISTURBANCE
WILL MOVE WEST ACROSS NORTHERN MEXICO AND BRING AN INCREASED CHANCE
FOR SHOWERS AND STORMS DURING THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...
ONCE AGAIN THE FLOW ALOFT (300 MB AND ABOVE) WAS VERY COMPLEX OVER
ARIZONA SUNDAY AFTERNOON. THE MAJOR UPPER LEVEL FEATURES WERE...A
HIGH PRESSURE CENTER OVER FAR SOUTHEAST AZ...A DEFORMATION ZONE WITH
ITS AXIS OF DILITATION EXTENDING FROM ORGAN PIPE NATION MONUMENT
NORTHEAST TO PAYSON...AND A WEAK PACIFIC TROF MOVING ACROSS
NORTHWEST AZ. JUDGING FROM THE PLOT DATA...MOST UPPER LEVEL SUPPORT
FOR TALL AND SEVERE CONVECTION WAS OVER THE EASTERN AND CENTRAL AZ
MOUNTAINS...ESSENTIALLY NORTH AND EAST OF PHOENIX.

PLOT DATA ALSO SHOWED AN ABUNDUNT AMOUNT OF MONSOON MOISTURE POOLED
FROM SOUTHEAST CA TO SOUTH CENTRAL AZ...WITH THE 850/700 MB MOISTURE
AXIS EITHER ALONG THE COLORADO RIVER OR SLIGHTLY EAST.

THE EASTERN AZ MOUNTAIN T-STORMS PROPAGATED WEST AND NORTHWEST...
ESSENTIALLY WITH THE STEERING CURRENT...AND FEEDING OFF THE HIGHER
THETA-E AIR ON THE CENTRAL DESERTS. SEVERE STORMS AND FLASH FLOODING
IN OUR FORECAST AREA HOWEVER WAS LIMITED TO THE FAR NORTH AND
NORTHEAST PORTIONS OF THE GREATER PHOENIX AREA. AT 04Z MOST STORMS
HAD DISSIPATED...WITH ONLY ONE LIGHTNING STRIKE NEAR PARKER AZ.
ABUNDANT DEBRIS CLOUDS EXPECTED OVERNIGHT WILL STILL LEAD TO A
SLIGHT CHANCE FOR SHOWERS OR THUNDERSTORMS THROUGH MONDAY MORNING.
FORECASTS WERE ALREADY UPDATED FOR THIS TREND AND POTENTIAL.

BELIEVE IT OR NOT...MODELS ARE FORECASTING NEARLY THE EXACT UPPER
AIR PATTERN (300 MB AND ABOVE) OVER ARIZONA MONDAY AFTERNOON AND
EVENING. ON TUESDAY A BROAD UPPER LEVEL DEFORMATION ZONE DEVELOPS
ACROSS THE STATE WITH THE AXIS OF DILITATION FROM ORGAN PIPE
NATIONAL MONUMENT TO PAYSON. NEEDLESS TO SAY...THE COMBINATION OF
HIGH THETA-E AIR AND UPPER LEVEL WEAKNESS MONDAY AND TUESDAY WILL
LEAD TO A HIGHER THAN NORMAL CHANCE FOR SHOWERS AND THUNDERSTORMS
OVER THE FORECAST AREA. CURRENT FORECASTS MENTION THIS POSSIBILITY.
NO ADDITIONAL UPDATES NECESSARY.

&&

.AVIATION...
DISCUSSION FOR 06Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

VASQUEZ

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 31, 6:00 AM MST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SUN JUL 31 2005

AZZ022-023-027-028-010200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
600 AM MST SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...IN EXCESS OF 1 INCH PER HOUR...
ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND SOME
BLOWING DUST WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND BLOWING DUST.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ024-010200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...
ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS WILL ALSO BE
POSSIBLE.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...AND STRONG GUSTY WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ021-026-010200-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
600 AM MST SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST AND WEST-
CENTRAL ARIZONA DESERTS.

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH
TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING
SAND OR DUST WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ020-025-CAZ031-010200-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
YUMA/MARTINEZ LAKE AND VICINITY-
600 AM MST (600 AM PDT) SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER
VALLEY AND THE YUMA AREA.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE
LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR DUST
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST.

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ032-033-010200-
IMPERIAL COUNTY-RIVERSIDE COUNTY/EASTERN DESERTS-
600 AM PDT SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY AND EASTERN
RIVERSIDE COUNTY.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE SLOW-MOVING...AND WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE
LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR
DUST WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST.

CAZ030-010200-
JOSHUA TREE NATIONAL PARK/JTNP/-
600 AM PDT SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE SLOW-MOVING...AND WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE
LOCALIZED FLOODING. STRONG GUSTY WINDS AND SMALL HAIL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND SMALL HAIL.

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:27 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Jul 31, 6:50 PM MSTFlash Flood WarningPSRMaricopa115 min
Aug 1, 3:06 PM MSTSevere Thunderstorm WarningPSRMaricopa54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.